New Hampshire, 2019

Damaging Winds in New Hampshire, August 17, 2019

August 17, 2019 · NWS GYX · 9 events in 5 counties and zones

An upper level disturbance in conjunction with a trough of low pressure at the SFC aided in the development of a line of thunderstorms across Vermont, which eventually moved eastward into New Hampshire by the early evening hours of the 17th. Straight line wind damage was reported at several locations in western New Hampshire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper level disturbance in conjunction with a trough of low pressure at the SFC aided in the development of a line of thunderstorms across Vermont, which eventually moved eastward into New Hampshire by the early evening hours of the 17th. Straight line wind damage was reported at several locations in western New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 17, 5:22 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 17, 5:22 PM EST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
622 PM EDT Sat Aug 17 2019

.SYNOPSIS...
Showers and thunderstorms, some strong are expected this evening
and again Sunday afternoon, particularly across New Hampshire.
Otherwise, very warm and humid conditions arrive Monday and last
into Wednesday. A cold front moves through Wednesday night
allowing for cooler and drier air to move in Thursday through
the rest of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
620 PM Update...
Convection is not moving into New Hampshire this evening with
cells developing ahead of the main line moving through NY and
VT. The main line has plenty of line and individual cells have
posed wind and hail threats at times. As the line continues to
move east and coalesces the damaging wind threat will increase.
Time of arrival tool has the cells ahead of the line arriving
within the next hour while the main line will arrive closer to 8
PM. Lapse rates and instability are less farther east and as
darkness ensues we will see convection struggle more as it
enters our CWA. Still will be concerned with extensive
lightning and heavy rain over campgrounds and the higher
terrain, as well as strong wind gusts.

Flash Flood Watch remains in place through tonight. Made a few
minor changes to the forecast, but at this time we are just
waiting for the precipitation to arrive.

Previous discussion...
For this afternoon and evening we'll have the tale of two CWAs.
To the east the low stratus and marine layer which has held fast
all day will remain through the overnight. Expect patchy fog
onshore and denser fog over the immediate coastline as the
onshore flow continues to push the surface moisture up against
the foothills.

Across western New Hampshire an very different weather regime
will reign. Here mid level morning cloud coverage has decreased
allowing for broken sunshine and the start of some diurnal
instability. To our west a convective line associated with an
upper level short wave is moving across upstate New York. This
line will cross the CT river around sunset. With the increased
sunshine in the region comes increasing instability with CAPE
values expected to exceed 2000 J/kg as the line moves into the
region. The potential exists for a damaging wind threat into far
western NH if the convective line is able to maintain strength
through the mountains of VT, however the decreasing shear and
instability after sunset will keep the threat confined to just
an hour or so as it crosses the CT river.

The greater threat this evening will be for flash flooding.
Mesoscale models have continued to indicate the potential for
multiple storms to pass over the western NH mountains. With the
cloud layer motion aligned along the convective line, expect
multiple rounds of precipitation to be able to train over the
same locations, dropping up to 3-4" of rain. This would easily
exceed flash flood guidance. Further looking upstream we see
radar estimated rainfall rates of 2-3"/hour with 1+"/hr amounts
in the same airmass ahead of the line. With the mountains being
most susceptible to flash flooding, and likely filled with
hikers and campers feel the flash flood watch is appropriate and
it will remain in place for Grafton and Coos counties. As radar
trends further develop over the next several hours, expansion
southwards into Sullivan and Cheshire counties is possible.
Eastward expansion is unlikely as the marine airmass in place
will rapidly cut off any storms resulting in decaying elevated
convection east of the mountains after midnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
After midnight expect the remains of the convection to decay and
progress eastwards through the area with a chance for scattered
showers. Low stratus and fog will remain entrenched. Further
west as the convection clears the low level moisture left by the
rainfall will likely result in a brief period of dense fog near
sunrise in the CT and possibly Merrimack river valleys.

By sunrise Sunday, we prepare to repeat the same pattern all
over again. Expect the marine layer to hold on through at least
the middle of the morning on the coastal plain. To the west
another upper level short wave will dive south out of Ontario
into western New York with widespread convective initiation in
the early afternoon. With slightly earlier timing the severe
threat for Sunday will be greater than this afternoon. Damaging
winds will be possible across New Hampshire with the extent of
the threat largely determined by how much sunshine is able to
push through in the morning. With strong turning of the low
level winds as the easterly marine flow backs rapidly to
southwest into the cloud free sector expect some stronger
updrafts which will help to enhance storms.

With no change in airmass significant rain rates and flash
flooding will again be a concern tomorrow, especially in any
areas which receive a lot of rain this evening. The storm motion
doesn't look to align with the upper level forcing quite as
well as this evening, however a strong low level jet and higher
PWATs makes flash flooding a threat again tomorrow.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Little change from the previous forecast. Warm and humid
conditions expected Monday and Tuesday, and likely into
Wednesday. Showers and storms could form at any time with subtle
low-amplitude short wave troughs moving through the mean
westerly flow. A substantial air mass change is expected will
come around Thursday when a strong cold front moves through the
region.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Short Term...For sites along the coast, the conditions can be
summed up in two words: Marine layer. Expect low ceilings and
fog to persist through the overnight and into tomorrow with
widespread LIFR conditions. To the west, sunshine has broken
through a MVFR ceilings. Expect a line of convection to bring
heavy rain and thunderstorms to the CT river valley around
nightfall. LEB and HIE should see lightning, while elsewhere
expect showers. Marine layer will keep the coast in IFR through
midday tomorrow when another round of convection will impact all
areas.

Long Term...Generally VFR with areas of MVFR ceilings/vsby in
showers and thunderstorms. Nighttime fog possible Monday night
through Wednesday night.

&&

.MARINE...
Short Term... Fog and low stratus will remain over the Gulf of
Maine through the end of the weekend. Light easterly flow will
continue with winds and seas remaining below SCA.

Long Term...SCAs may be needed on Wednesday but otherwise,
marine fog may be locally dense this weekend into early next
week.

&&

.HYDROLOGY...

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Flash Flood Watch until 4 AM EDT Sunday for NHZ001>003-005.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Curtis
LONG TERM...Ekster
AVIATION...Curtis/Ekster
MARINE...Curtis/Ekster
Hazardous weather outlook, Aug 17, 1:55 PM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
255 PM EDT Sat Aug 17 2019

NHZ004-006>009-011-015-181900-
Northern Carroll-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Western And Central Hillsborough-
255 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are likely this evening and overnight. A
few storms could be severe with damaging wind gusts. Torrential
downpours are likely in any thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are once again expected Sunday afternoon
and evening. A few may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

NHZ001>003-005-181900-
Northern Coos-Southern Coos-Northern Grafton-Southern Grafton-
255 PM EDT Sat Aug 17 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms are likely this evening and overnight. A
few storms could be severe with damaging wind gusts. Torrential
downpours are likely in any thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are once again expected Sunday afternoon
and evening. A few may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>028-NHZ010-012>014-181900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
255 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will be possible tonight, possibly with
very heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected Sunday afternoon and evening.
A few may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-181900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
255 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog are expected on the waters tonight and Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 6:07 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Gray ME
707 PM EDT Sat Aug 17 2019

NHZ002-003-005-007-008-011-180000-
Merrimack-Northern Grafton-Southern Coos-Cheshire-Southern
Grafton-Sullivan-
707 PM EDT Sat Aug 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...CENTRAL
GRAFTON AND WESTERN CHESHIRE COUNTIES...

At 706 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Newbury to Wilmington. Movement was
east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Keene, Claremont, Lebanon, Littleton, Bethlehem, Lincoln, White River
Junction, New London, Grafton, Hanover, Swanzey, Charlestown,
Haverhill, Enfield, Winchester, Canaan, Franconia, Groton, Walpole
and Alstead.

This includes the following highways...
 Interstate 89 between mile markers 34 and 60.
 Interstate 93 between mile markers 103 and 122.

This also includes...
  Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain,
and Mount Lafayette.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4295 7253 4300 7244 4305 7247 4308 7244
      4325 7244 4331 7240 4352 7240 4370 7230
      4377 7220 4386 7219 4397 7209 4401 7211
      4408 7203 4422 7205 4435 7154 4277 7235
      4276 7251 4287 7256
TIME...MOT...LOC 2306Z 251DEG 26KT 4414 7216 4286 7284

The radar

The Burlington radar (KCXX), 142 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
August 17, 6:36 PM EST
Where
Sullivan County, Claremont
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.380, -72.350

Large limbs fell onto wires and caused outages.

Thunderstorm Wind, Grafton

When
August 17, 6:40 PM EST
Where
Grafton County, 5.88 mi NNE of Hanover Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.810, -72.160

Trees downed in Lyme.

Thunderstorm Wind, Cheshire

When
August 17, 6:55 PM EST
Where
Cheshire County, 0.5 mi E of Gilsum
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.050, -72.260

Large branches downed.

Thunderstorm Wind, Cheshire

When
August 17, 7:00 PM EST
Where
Cheshire County, Marlow
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.120, -72.200

Trees downed on wires in Marlow.

Thunderstorm Wind, Grafton

When
August 17, 7:00 PM EST
Where
Grafton County, 0.85 mi SE of Orford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.910, -72.140

Trees downed in Orford.

Thunderstorm Wind, Cheshire

When
August 17, 7:05 PM EST
Where
Cheshire County, 0.74 mi WNW of Mill Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.084, -72.133

Trees downed in Stoddard.

Thunderstorm Wind, Grafton

When
August 17, 7:55 PM EST
Where
Grafton County, 0.85 mi NW of Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.990, -71.690

Large branches down near I-93.

Thunderstorm Wind, Hillsborough

When
August 17, 8:30 PM EST
Where
Hillsborough County, 0.86 mi NW of New Boston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.980, -71.690

Large tree down on wires on Mount Vernon Road.

Thunderstorm Wind, Rockingham

When
August 17, 9:11 PM EST
Where
Rockingham County, Londonderry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.870, -71.370

Large trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2019Every state in 2019This day in weather historyWarnings in New Hampshire, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853254, 853255, 853256, 853257, 853258, 853259, 853260, 853261, 853263.